Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 28, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 25, 2022, 7:23 PM MST for La Paz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2022, 7:23 PM MST (02:23 UTC)
- Expired
- Jul 25, 2022, 10:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 166 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 877 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1921 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
995
WGUS55 KPSR 260223
FFWPSR
AZC012-260515-
/O.NEW.KPSR.FF.W.0028.220726T0223Z-220726T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
723 PM MST Mon Jul 25 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Central La Paz County in west central Arizona...
* Until 1015 PM MST.
* At 723 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Bouse.
This includes the following highways...
AZ Route 72 between mile markers 29 and 38.
This includes the following streams and drainages...
Cunningham Wash and Bouse Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3375 11387 3387 11402 3391 11400 3397 11392
3385 11376
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SDB1 follow-up statement
314
WGUS75 KPSR 260511
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1011 PM MST Mon Jul 25 2022
AZC012-260521-
/O.EXP.KPSR.FF.W.0028.000000T0000Z-220726T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
1011 PM MST Mon Jul 25 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MST THIS EVENING FOR
CENTRAL LA PAZ COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 500 AM MST Wednesday for a
portion of southwest Arizona.
LAT...LON 3375 11387 3387 11402 3391 11400 3397 11392
3385 11376
$$
SDBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 5:20 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 25, 5:20 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
520 PM MST Mon Jul 25 2022
.UPDATE...Updated Aviation discussion.
&&
.SYNOPSIS...
With abundant atmospheric moisture in place, there will be periodic
chances for showers and thunderstorms for much of the week. However,
extended periods of inactive conditions should also be expected,
albeit punctuated by much shorter periods of stormy conditions. With
the clouds and increased moisture, near to below normal temperatures
will be common most days. Late in the week, less humid conditions
may return to parts of the region with greater storm chances
retreating to the higher terrain of Arizona.
&&
.DISCUSSION...
The larger Conus synoptic pattern highlights elongated subtropical
ridging from the southern plains through southeast and a quasi-
stationary cyclonic circulation along the CA coast providing deep
southeast flow across the forecast area. However within this pattern
configuration, numerous MCV's were floating around creating a
chaotic wind pattern aloft along with pockets of persistent cloud
cover locally inhibiting instability growth. Moisture will certainly
be plentiful with mixing ratios 12-15 g/kg (some near sfc locally
higher) and total column PWATs around 2 inches. Thus while many
salient features will be favorable for storms and heavy rainfall,
mesoscale influences may contribute as much influence regarding
potential instability and regional ascent to storm formation and
sustenance as the overall pattern. Regardless, atmospheric profiles
suggest a heavy rain threat from any more robust storm with less
evaporational effects and more warm rain processes than earlier in
the monsoon such that a Flood Watch continues through Tuesday night.
The most pronounced MCV was spinning across far southern Maricopa
County early this afternoon with local cloud cover and subsidence
impeding convective development over the SW part of AZ. However,
much better full insolation and destabilization was occurring over
eastern and central AZ with MLCape starting to exceed 1000 J/kg. So
far this afternoon, several showers and storm have been percolating
around the region, however most updrafts have been narrow and pulsy
suggesting a non-optimal environment has yet to become established
over south-central AZ (far better organization NW AZ). HREF
membership has little in the way of thunderstorm activity
propagating into lower elevations this evening; however given the
complicated flow regime and ongoing convective influences, no
preference was given over any specific solution nor even an ensemble
mean at this point with a generic 30-60% POP spread over the area
through Tuesday.
On the synoptic scale, the largest potential forcing feature heading
towards the CWA is a massive cyclonic circulation churning towards
eastern Chihuahua. All global models indicate the outer edges of
this feature clipping into SE AZ Tuesday evening, then progressing
into south-central AZ Wednesday. With excellent model support, at
least one large convective complex should be generated over northern
Sonora Tuesday afternoon/evening, then remnant debris possibly being
thrust downstream into southern AZ. At this time, its uncertain
whether this complex could influence robust thunderstorm development
within the forecast area Tuesday, or merely result another early
morning period of elevated showers and embedded garden variety
storms Wednesday.
Much of what evolves Wednesday will be highly dependent on cloud
cover debris and MCV's from the previous night. However, if a more
pristine and convectively non-contaminated environment exists,
Wednesday afternoon could portend into a convectively active day
across many lower elevation communities. The aforementioned easterly
wave will certainly bring increased cyclonic shear, a notable jet
streak, and forced ascent into the region. However, a couple
negative aspects including forecast BUFR soundings suggesting
boundary mixing ratios falling back to 10 g/kg coincident with
midlevel lapse rates becoming more moist adiabatic limiting
potential instability (not even accounting for potential cloud cover
and limited instability to begin with). Thus despite all the
favorable wave energy, forecast confidence associated around this
feature is quite low.
During the latter half of the week and weekend, we remain in
generally the same synoptic pattern but with decreased PWAT values
compared to now (per ECENS and NAEFS). There will also be a ridge
over the PacNW which could lead to an anticyclonic circulation
setting up close enough to alter the steering flow. But, at this
time, it looks like it won't be lead to a distinct change in the
flow over our CWA. Meanwhile, the ensembles are depicting a tropical
storm developing in the East Pacific but it looks to track westward
and be too far south to influence things here. High temps trend
slowly upward with near normal readings next weekend.
&&
.AVIATION...Updated 0020Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Only isolated showers and thunderstorms are expected late this
afternoon. Any storms that develop will be capable of producing
brief heavy rain and wind gusts to 35 kt. Otherwise, benign
conditions will prevail overnight with a shift to easterly flow
between 06z and 08z. Meanwhile, conditions remain considerably
moist and there is a slight chance of showers redeveloping around
12z. However, probabilities are too low to include in the TAFs at
this time. Similar setup is anticipated for Tuesday, with much of
the shower and thunderstorm activity remaining confined to the
higher terrain, but with a slight (20%) chance across the lower
deserts.
Southeast California/Southwest Arizona including KIPL and KBLH:
Shower and thunderstorm activity is generally expected to remain
well north of KIPL. However, there is a slight chance of a
thunderstorm or outflow boundary near KBLH this evening. Gusts
could potentially reach 40 kt, though probabilities are less than
30%. Otherwise, south and southeasterly winds are anticipated
through Tuesday.
&&
.FIRE WEATHER...
Enhanced humidity values will continue today before a slow downtrend
from west to east through the workweek. For instance, MinRH values
today will range from 25-40% on the lower deserts (35-55% higher
terrain of south-central AZ) decreasing to 20-25% by Saturday (30-
40% higher terrain of south-central AZ). MaxRH values will see a
similar trend but overnight recovery will remain good. Heavy rain
potential will be best today through Tuesday night and a Flood Watch
is in effect for districts east of the Lower Colorado River Valley
(except southern Yuma County). Storm chances over the lower
elevations will generally be lower during the latter half of the
week and next weekend. But storm potential will continue - mainly
for the higher terrain of south-central AZ. Apart from thunderstorm
outflows, winds will favor familiar warm season patterns. High
temperatures will be below normal through at least Wednesday over
south-central AZ (less so further west) followed by gradual warming
(little change further west).
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through late Tuesday night for AZZ531-533-534-
537>563.
CA...None.
&&
DISCUSSION...18/AJ
AVIATION...Hirsch
FIRE WEATHER...AJIn the hours before
Special weather statement, Jul 25, 5:34 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
534 PM PDT Mon Jul 25 2022
CAZ564-570-260115-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
534 PM PDT Mon Jul 25 2022
...A strong thunderstorm will impact portions of Riverside County
through 615 PM PDT...
At 533 PM PDT, Doppler radar was tracking a strong thunderstorm near
Desert Center. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Winds may also generate blowing dust which could
briefly reduce visibilities.
Locations impacted include...
Desert Center.
This includes the following highways...
CA Interstate 10 between mile markers 105 and 121.
CA Route 177 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3363 11512 3364 11539 3381 11544 3381 11511
TIME...MOT...LOC 0033Z 172DEG 2KT 3373 11529
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Jul 25, 5:56 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
556 PM PDT Mon Jul 25 2022
CAZ570-260130-
Chuckwalla Valley CA-
556 PM PDT Mon Jul 25 2022
...A strong thunderstorm will impact portions of Riverside County
through 630 PM PDT...
At 555 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Desert Center. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Winds may also generate blowing dust which could
briefly reduce visibilities.
This storm will remain over mainly rural areas of Riverside County.
This includes CA Interstate 10 between mile markers 118 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3355 11498 3358 11520 3374 11519 3372 11496
TIME...MOT...LOC 0055Z 172DEG 1KT 3364 11511
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Jul 25, 6:57 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
657 PM PDT Mon Jul 25 2022
CAZ562-260230-
Imperial County Southwest CA-
657 PM PDT Mon Jul 25 2022
...A strong thunderstorm will impact portions of southwestern
Imperial County through 730 PM PDT...
At 656 PM PDT, Doppler radar was tracking a strong thunderstorm over
Mountain Spring, or near I-8 Between Boulevard And Imperial County
Line. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ocotillo.
This includes CA Interstate 8 near mile marker 1, and between mile
markers 3 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3281 11602 3263 11600 3262 11602 3262 11610
3279 11611 3279 11610
TIME...MOT...LOC 0156Z 165DEG 3KT 3266 11614
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Jul 25, 7:13 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
713 PM PDT Mon Jul 25 2022
CAZ564-570-260300-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
713 PM PDT Mon Jul 25 2022
...A strong thunderstorm will impact portions of Riverside County
through 800 PM PDT...
At 713 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Desert Center. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Riverside County.
This includes CA Interstate 10 between mile markers 117 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3349 11497 3346 11518 3367 11529 3367 11497
TIME...MOT...LOC 0213Z 169DEG 1KT 3355 11510
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:34 PM MST | Special Weather Statement | PSR | 41 min | |
| Jul 25, 5:48 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 5:56 PM MST | Special Weather Statement | PSR | 34 min | |
| Jul 25, 6:27 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 25, 6:57 PM MST | Special Weather Statement | PSR | 33 min | |
| Jul 25, 7:10 PM MST | Areal Flood Advisory | PSR | La Paz | 13 min |
| Jul 25, 7:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 25, 7:41 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 25, 7:52 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 25, 8:00 PM MST | Dust Storm Advisory | PSR | Pinal | 60 min |
| Jul 25, 8:20 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 8:35 PM MST | Special Weather Statement | PSR | 25 min | |
| Jul 25, 8:51 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 25, 9:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 10:20 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 11:01 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 11:30 PM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Jul 25, 11:42 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 25, 11:46 PM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Jul 26, 12:17 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 26, 12:28 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 26, 12:50 AM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Jul 26, 2:08 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 26, 6:17 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 26, 12:41 PM MST | Dust Storm Advisory | PSR | Pinal | 49 min |
| Jul 26, 3:26 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.